Alert archive / Minnesota / Tornado Warnings in 2001
Tornado Warning 16, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at May 9, 2001, 8:44 PM CDT for Goodhue County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 8:44 PM CDT (01:44 UTC)
- Expired
- May 9, 2001, 9:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 90 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:46 PM CDT | Thunderstorm Wind 60 E | Red Wing, MN | Truck blown off road. A few trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1211 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 795 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KMPX 100147 TORMSP MNC049-100215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 844 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * TORNADO WARNING FOR... EASTERN GOODHUE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 915 PM CDT * AT 844 PM CDT...RADAR INDICATED A TORNADO OVER GOODHUE COUNTY...OR ABOUT 7 MILES SOUTH OF RED WING...MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO INCLUDE... BELLECHESTER MAZEPPA PINE ISLAND GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR LAT...LON 4449 9272 4436 9255 4439 9235 4456 9251
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at May 9, 3:00 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, May 9, 3:00 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT WED MAY 9 2001 THE PROBLEM CONTINUES TO BE THUNDERSTORM DEVELOPMENT AND SEVERE POTENTIAL. MID AND HIGH LEVEL MOISTURE HAS RETARDED HEATING IN CENTRAL AND ERN PORTIONS OF THE AREA. A WARM FRONT EXTENDED ACROSS SW MN AND APPEARS TO BE THE FOCUS FOR DEVELOPMENT. HOWEVER A CAP EXISTS WITH VERY WARM 850 TEMPERATURES. SHEAR AND INSTABILITY ARE STILL IN PLACE TO FAVOR AT LEAST SEVERE STORMS. WITH THE APPROACHING SHORT WAVE TROF...NOW OVER ERN SD...THERE IS ENOUGH GOING ON TO MENTION SCATTERED THUNDERSTORMS WITH A SEVERE POTENTIAL FOR ANY DEVELOPMENT. MODELS DIFFER ON ORGANIZATION OF THE FRONT AFTER IT MOVES THROUGH THE AREA...BUT BOUNDARY SEEMS TO REMAIN IN VICINITY OF NRN IA AND CENTRAL WI. WITH COLD AIR ALOFT AND NWRLY FLOW PLUS THE AVAILABLE MOISTURE...SOME MENTION OF SHOWERS IS WARRANTED THURSDAY AND THURSDAY NIGHT. THE EXTENDED WILL CONTINUE DRY WITH CLOUDINESS AND COOL TEMPERATURES. THE LATEST AVN DEVELOPS WARM ADVECTION CLOUDS IN THE MID LEVELS...BUT DOES NOT DEVELOP ANY PRECIPITATION. A STRONG ENOUGH WAVE IN THE WESTERLIES IS ENOUGH TO MENTION STHOWERS MONDAY AND TUESDAY. .MSP...NONE. SCOTT
In the hours before
Special weather statement, May 9, 8:11 PM CDT, 33 minutes before
MNZ057-058-065-073-074-082-091-100215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 811 PM CDT WED MAY 9 2001 ...PART OF TORNADO WATCH CANCELLED.... THE NATIONAL WEATHER SERVICE HAS CANCELLED PART OF THE TORNADO WATCH THAT WAS IN AFFECT UNTIL 10 PM. THE WATCH HAS BEEN CANCELLED FOR AREAS OF SOUTHWEST MINNESOTA WEST OF A LINE FROM NEAR LITCHFIELD...TO NEW ULM...TO FAIRMONT. THE TORNADO WATCH DOES REMAIN IN AFFECT FOR AREAS OF SOUTH CENTRAL MINNESOTA TO THE EAST OF THIS LINE. JPR
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:02 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 43 min |
| May 9, 7:05 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin | 40 min |
| May 9, 7:09 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 51 min |
| May 9, 7:14 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 31 min |
| May 9, 7:26 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 64 min |
| May 9, 7:26 PM CDT | Tornado Warning | MPX | Scott | 34 min |
| May 9, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 61 min |
| May 9, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 44 min |
| May 9, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 44 min |
| May 9, 7:54 PM CDT | Tornado Warning | MPX | Dakota, Rice | 36 min |
| May 9, 8:01 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 44 min |
| May 9, 8:06 PM CDT | Tornado Warning | MPX | Kanabec, Mille Lacs | 39 min |
| May 9, 8:10 PM CDT | Tornado Warning | MPX | Goodhue | 35 min |
| May 9, 8:10 PM CDT | Tornado Warning | MPX | Steele | 35 min |
Nearby
Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.